Alert archive / New York / Gale Watches in 2017

Gale Watch 10, NWS New York, NY

March 17, 2017

NWS New York, NY issued this gale watch at Mar 17, 2017, 3:40 PM EDT. It took effect at Mar 18, 2017, 6:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2017, 3:40 PM EDT (19:40 UTC)
In effect from
Mar 18, 2017, 6:00 PM EDT
Expired
Mar 18, 2017, 4:09 AM EDT
In force
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Mar 17, 2:08 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 17, 2:08 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service New York NY
208 PM EDT Fri Mar 17 2017

.SYNOPSIS...
High pressure will build across today. A warm front slowly
approaches late tonight into Saturday morning. Low pressure
developing along the front over the Mid Atlantic region will
pass to the south from Saturday afternoon into Sunday morning.
Weak high pressure builds in late Sunday and Monday. A cold
front approaches Monday night, and passes through from late
Monday night into Tuesday. Another cold front will follow on
Wednesday. Otherwise, high pressure will build into the region
through Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Winds have increased and become gusty early this morning with
increased mixing under near full sun. Temperatures have risen a
little quicker than forecast, especially inland. Updated for
these current trends. Highs for this afternoon still on track.

The area will be underneath a narrow upper ridge between the
deep Canadian Maritimes closed low and another approaching from
the upper Midwest/Great Lakes. GFS too fast and is outrunning
its own upper support for any precip, so sided with slower NAM
which limits any chances of light snow until close to daybreak.
Low temps will vary greatly, from the lower 30s in NYC to the
20s most elsewhere, and teens well inland NW of NYC, the Long
Island Pine Barrens, and all of interior CT where skies will
remain mostly clear.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As the Great Lakes closed low dives SE toward the Mid Atlantic
region, chances for precip will increase, slowly at first Sat
morning and early afternoon as a dry air mass and narrow ridging
hold most precip at bay except mainly from NYC metro west, then
spreading east later in the day and into Sat night as a strong
mid level vort max swings around the closed low and interacts
with H7-8 frontogenetic zone ahead of a weak trough at that
level, then as this low to mid level frontogenetic forcing
shifts to the coast in response to developing offshore low
pressure. P-type through most of the day on Sunday iffy due to
lack of strong forcing, but do expect a quick change to all snow
as precip rates increase late day Sat into Sat night.

Still some question as to where any bands of heavier precip may
set up, given the ECMWF taking a more southerly track and with
all models showing only a modest coupled upper jet Sat evening
and then lack of upper jet support later into Sat night. Not a
classic "Norlun instability trough" event, but these types of
interactions can still sometimes outperform expectations via
frontogenesis. NAM/GFS blended QPF adjusted slightly upward to
account for this, and also some SREF members, suggest some
potential for 6 inches or more of snow, mainly along the
coast, so will mention this potential in the HWO mainly for Long
Island, also for coastal CT and NYC, and follow trends in
guidance through the day on Friday before making any watch
decisions.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Snow with the offshore system tapers off generally west to east
Sunday morning with additional light accumulations possible, mainly
east of the city. Something to watch however is if models follow
ECMWF's trend in having the shortwave/closed low digging deeper
south before emerging off the Atlantic Seaboard. This in turn would
slow down the forward progression of the coastal low as well have it
trend towards a track closer to the 40N/70W benchmark. Would
therefore have to extend chances of PCPN for a longer period of time
as well as increase PoPs Sunday and Sunday night, mainly east of the
city. Might even need to consider PoPs into Monday morning should
this trend pan out. But at least for now will go with dry weather
Sunday night and Monday with weak high pressure trying to build in.
Went on the cold side of guidance for high temperatures on Sunday.
Highs on Monday below normal.

There are timing differences shown in the models regarding a cold
front moving through sometime in the Monday night to Tuesday morning
time frame. Will go with a slight chance of mixed PCPN mainly for
Monday night. Most if not all of Tuesday would then be dry and
partly cloudy with high temperatures finally climbing back up close
to normal. This will be short-lived as a cold front pushes through
on Wednesday, bringing a chance of flurries and highs only in the
30s. Canadian high pressure follows this front with a continuation
of below normal temperatures for Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
High pressure will move east of the Atlantic Coast tonight followed
by low pressure passing southeast of Long Island Saturday night.

VFR through at least 09Z Sat. MVFR CIGS and VSBY developing in
S- 09z-15z from SW to NE. For all terminals except for KSWF, S-
will mix with R- between 15Z and 21Z Sat.

OUTLOOK 21z Sat - 09z Sunday - IFR/LIFR in Snow and Fog.

Winds...WNW 10-15 kt G20KT until 21z, then light and variable
overnight. E winds developing aft 09z Sat increasing to 15 kt
during the aftn.

     NY Metro Enhanced Aviation Weather Support...

Detailed information...including hourly TAF wind component fcsts can
be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Timing of wind gusts ending within 2 hours of
forecast.

KLGA TAF Comments: Timing of wind gusts ending within 2 hours of
forecast.

KEWR TAF Comments: Timing of wind gusts ending within 2 hours of
forecast.

The afternoon KEWR haze potential forecast is green...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Timing of wind gusts ending within 2 hours of
forecast.

KHPN TAF Comments: Timing of wind gusts ending within 2 hours of
forecast.

KISP TAF Comments: Timing of wind gusts ending within 2 hours of
forecast.

.OUTLOOK FOR 21z SATURDAY THROUGH WEDNESDAY...
.Saturday-Saturday Night...IFR/LIFR in Snow and Fog. NE winds
G20-25 kt.
.Sunday...SN tapering off in the morning...cond improving to VFR in
the afternoon from W to E. N winds G20-35KT possible.
.Sunday night...VFR. N winds G20-30KT possible in the evening.
.Monday-Monday night...A slight chance of MVFR CIGS in rain
showers early Monday night and rain/snow showers late Monday
night.
.Tuesday...VFR.
.Wednesday...VFR. NW winds G20-25KT.

&&

.MARINE...
Winds and seas forecast on track, with no updated at this time.

SCA remains in place for the ocean waters until 6 PM as winds
gust to minimal criteria of 25 KT and max seas remain at 5 ft.

Quiet on all waters tonight into Sat morning, then as low
pressure develops off the Mid Atlantic coast, increasing E-NE
flow should bring SCA conditions back to the ocean waters by Sat
afternoon and into Sat night. There is low potential for minimal
gales late Sat night on the eastern ocean waters, as well as SCA
conditions on the eastern Sound/Bays, behind the low as it pulls
offshore and winds start to back northerly.

SCA conds are expected on most waters through Sunday, then
primarily on the ocean waters Sunday night. A high pressure
ridge axis with a weaker pressure gradient then shifts through
the water on Monday with sub-SCA conds prevailing into Monday
night. Will however need to monitor trends for at least
potential advisory conditions on some of the waters into Monday
in association with a coastal low. A cold front otherwise passes
through late Monday night into Tuesday with a return to gusts
around 25 KT during Tuesday on the ocean waters.

&&

.HYDROLOGY...
No hydrologic issues are anticipated.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ350-
     353-355.

&&

SYNOPSIS...Goodman
NEAR TERM...MET
SHORT TERM...Goodman
LONG TERM...JC
AVIATION...GC
MARINE...JC/Goodman/MET
HYDROLOGY...JC/Goodman
Hazardous weather outlook, Mar 17, 3:24 PM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
324 PM EDT Fri Mar 17 2017

CTZ009>012-NYZ071>075-078>081-176>179-181000-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
324 PM EDT Fri Mar 17 2017

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A developing low off the Mid Atlantic coast will likely bring an
accumulating snowfall from late day Saturday into Sunday morning.
There is a chance that snowfall along the coast could reach or
exceed 6 inches, in particular across Long Island which will be
situated closer to the offshore low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-NJZ002-004-006-103>108-NYZ067>070-181000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-
324 PM EDT Fri Mar 17 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-181000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
324 PM EDT Fri Mar 17 2017

This Hazardous Weather Outlook is for New York Harbor, Long Island
Sound, and the Long Island bays.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-181000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 PM EDT Fri Mar 17 2017

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for the Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:40 PM EDTSmall Craft AdvisoryOKX3 days

Nearby

Gale Watches in New York, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.